Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 81, NWS Denver/Boulder, CO

June 28, 2011Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 28, 2011, 5:33 PM MDT for Lincoln County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2011, 5:33 PM MDT (23:33 UTC)
Expired
Jun 28, 2011, 6:15 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS55 KBOU 282333
SVRBOU
COC073-290015-
/O.NEW.KBOU.SV.W.0081.110628T2333Z-110629T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
533 PM MDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 2
  MILES SOUTH OF FORDER...OR 42 MILES SOUTH OF LIMON...MOVING EAST AT
  30 MPH. A SECOND STORM LOCATED NEAR TRUCKTON IN EL PASO COUNTY HAS
  PRODUCED WIND GUSTS UP TO 64 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE
  POINT...PUNKIN CENTER...KARVAL...FORDER AND BOYERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3886 10405 3887 10385 3887 10372 3888 10371
      3900 10372 3899 10316 3853 10318 3853 10405
TIME...MOT...LOC 2332Z 253DEG 24KT 3866 10368
WIND...HAIL 60MPH 1.00IN

$$
GIMMESTAD
1 follow-up statement
626 
WWUS55 KBOU 290013
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT TUE JUN 28 2011

COC073-290022-
/O.EXP.KBOU.SV.W.0081.000000T0000Z-110629T0015Z/
LINCOLN CO-
613 PM MDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY WILL
EXPIRE AT 615 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. PEOPLE IN SOUTHEASTERN 
LINCOLN COUNTY...FROM KARVAL EASTWARD...CAN EXPECT HEAVY 
RAIN...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND POSSIBLY 
SMALL HAIL OVER THE NEXT 30 MINUTES.

LAT...LON 3886 10405 3887 10385 3887 10372 3888 10371
      3900 10372 3899 10316 3853 10318 3853 10405
TIME...MOT...LOC 0012Z 253DEG 24KT 3874 10335

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:10 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 28, 3:10 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT TUE JUN 28 2011

.SHORT TERM...SATELLITE PICTURES SHOW THE AFTERNOON ROUND OF SHOWERS
DEVELOPING OVER SOUTHERN PARK COUNTY...JEFFERSON COUNTY...THE DENVER
METRO AREA AND THE PALMER DIVIDE.  MODERATE WESTERLY FLOW ALOFT HAS
THE HIGH-BASED SHOWERS MOVING EASTERLY AT A FAIR CLIP.  PROFILER
SOUNDING FROM STAPLETON SHOWS THE MOISTURE PROFILE TOO DRY FOR A
CLASSIC INVERTED-V...BUT GUSTY WINDS STILL CAN NOT BE RULED OUT.
VERY LITTLE RAINFALL IS EXPECTED FROM SHOWERS ALONG AND NEAR THE
FOOTHILLS.  LOW LEVEL MOISTURE IS MORE AVAILABLE OVER THE EASTERN
PLAINS WHICH MAY ALLOW STRONGER THUNDERSTORMS TO DEVELOP LATER THIS
EVENING.

WEDNESDAY APPEARS TO BE YET A COUPLE DEGREES WARMER...BASED ON
TEMPERATURES AT 700 MB.  HOWEVER...THE GFS AND NAM ALSO SHOW AN AREA
OF QPF DEVELOPING LATE IN THE AFTERNOON.  NAM CROSS SECTIONS SHOW
MID-LEVEL MOISTURE INCREASING OVER THE STATE DOWNSTREAM FROM THE
UPPER TROUGH CURRENTLY MOVING OVER NORTHERN CALIFORNIA.  MODERATE
SOUTHWESTERLY FLOW IS EXPECTED TO CONTINUE...BUT NOT STRONG ENOUGH
TO PRODUCE WIDESPREAD FIRE WEATHER ISSUES.  ALL IN ALL CONDITIONS
SHOULD BE VERY SIMILAR TO WHAT WE ARE SEEING TODAY IF NOT A COUPLE
DEGREES WARMER.

.LONG TERM...ENOUGH MID LEVEL MOISTURE STREAMING UP FROM THE DESERT
SOUTHWEST AHEAD OF A RATHER SHARP TROUGH MOVING ACROSS THE GREAT
BASIN SHOULD ALLOW ISOLATED HIGH BASED SHOWERS AND STORMS MOVE
ACROSS THE PLAINS THROUGH WEDNESDAY EVENING.  THE SHOWER AND STORM
COVERAGE IS EXPECTED TO BE HIGHEST IN THE MOUNTAINS WITH SOME WEAK
Q-G LIFT FROM THE APPROACHING TROUGH...SO BOOSTED POPS IN THOSE
AREAS AND KEPT AT LEAST A SLIGHT CHANCE THROUGH THE NIGHT WITH
CONTINUED LIFT.

ON THURSDAY...THE UPPER LEVEL DISTURBANCE WEAKENS AND EJECTS
NORTHEAST THROUGH WYOMING.  ENOUGH MOISTURE AND LIFT IS SEEN TO
WARRANT THE SLIGHT CHANCE OF SHOWERS AND STORMS ALREADY IN THE
MORNING.  THE PRECIPITATION IS THEN EXPECTED TO SHIFT EASTWARD
THROUGH THE DAY IN ACCORDING WITH THE BEST Q-G LIFT.  SURFACE WINDS
WILL BE INCREASING FROM THE WEST/SOUTHWEST WITH DOWNSLOPE FLOW AND
GOOD MIXING THURSDAY.  THIS WILL LEAD TO INCREASING FIRE DANGER
ESPECIALLY SINCE TEMPERATURES ALOFT DONT COOL MORE THAT A FEW
DEGREES AND LOW LEVEL MOISTURE IS STILL SPARSE.  AS A RESULT...HAVE
ISSUED A FIRE WEATHER WATCH FOR THE FRONT RANGE FOOTHILLS...PARK
COUNTY...AND PALMER DIVIDE WHERE THE MOST CRITICAL FUEL CONDITIONS
EXIST.

BY FRIDAY...TEMPERATURES TURN SLIGHTLY COOLER BUT THEY WILL STILL
AVERAGE A COUPLE DEGREES ABOVE NORMAL. LITTLE CHANGE IS SEEN FOR THE
WEEKEND...BUT THERE ARE SIGNS THAT MOISTURE AND THEREFORE SHOWER/
STORM COVERAGE WILL BE INCREASING IN THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION...NO MAJOR AVIATION IMPACTS EXPECTED THROUGH THE NEXT 24
HOURS.  EAST TO SOUTHEAST WINDS ARE EXPECTED TO CONTINUE THIS
AFTERNOON WHICH WILL THEN SHIFT TO SOUTHERLY OVERNIGHT.  AN ISOLATED
SHOWER OR THUNDERSTORM MAY DEVELOP AND MOVE ACROSS THE DENVER AREA
AIRPORTS THROUGH ABOUT 7 PM.  MOSTLY CLEAR SKIES OVERNIGHT.

&&

.HYDROLOGY...ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE OVER
THE FOOTHILLS THROUGH ABOUT 02Z.  RAINFALL AMOUNTS WILL BE LESS THAN
ONE QUARTER INCH.

MINOR FLOODING OF LOW LYING AREAS SHOULD CONTINUE ALONG THE COLORADO
RIVER IN GRAND COUNTY...MICHIGAN RIVER IN JACKSON COUNTY...AND THE
CACHE LA POUDRE RIVER IN EASTERN LARIMER AND WESTERN WELD COUNTIES
THROUGH AT LEAST THURSDAY.  WATER LEVELS ON THE BIG THOMPSON RIVER
THROUGH ESTES PARK SHOULD ALSO REMAIN HIGH THROUGH THURSDAY WITH THE
ANTICIPATED UNSEASONABLY WARM TEMPERATURES.

TEMPERATURES ABOVE 9000 FEET WILL REACH INTO THE UPPER 60S AND 70S
WEDNESDAY...AND MOSTLY 60S THURSDAY WITH SLIGHT COOLING. LOW
TEMPERATURES WILL REMAIN MOSTLY IN THE MID 30S TO NEAR 50.
THIS WILL RESULT IN CONTINUED RAPID SNOWMELT. FORTUNATELY MOST TO
THE HIGH COUNTRY SNOWPACK HAS ALREADY MELTED OFF. HOWEVER RESERVOIR
RELEASES MAY RESULT IN INCREASED FLOWS SUCH AS ON THE WILLIAMS FORK
BELOW WILLIAMS FORK RESERVOIR IN GRAND COUNTY FOR THE REMAINDER OF
THE WEEK. THE SLIGHT COOLING FOR THE LATTER PORTIONS OF THE WEEK AND
THE REDUCED SNOWPACK SHOULD ALLOW RIVERS TO SLOWLY SUBSIDE THROUGH
THE WEEKEND INTO EARLY NEXT WEEK.

FLOOD ADVISORIES...

..RIVERS IN JACKSON COUNTY UNTIL 215 PM WEDNESDAY.
..BIG THOMPSON RIVER THROUGH ESTES PARK THROUGH NOON THURSDAY.
..CACHE LA POUDRE RIVER AT THE CANYON MOUTH UNTIL WEDNESDAY
  AFTERNOON.
..CACHE LA POUDRE RIVER NEAR GREELEY UNTIL WEDNESDAY AFTERNOON.
..WILLIAMS FORK BELOW WILLIAMS FORK RESERVOIR UNTIL THURSDAY
  AFTERNOON.
..COLORADO RIVER IN GRAND COUNTY UNTIL SATURDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR PARK COUNTY
   UNTIL 9 PM THIS EVENING...FIRE WEATHER ZONE 214.
 FIRE WEATHER WATCH FOR THE FRONT RANGE FOOTHILLS...PARK COUNTY...
   AND THE PALMER DIVIDE AREA 11 AM UNTIL 9 PM THURSDAY...FIRE
   WEATHER ZONES 214 THROUGH 216..241..246..AND 247.
&&

KDRBY/BARJENBRUCH
Hazardous weather outlook, Jun 28, 10:59 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT TUE JUN 28 2011

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT TUE JUN 28 2011

...RED FLAG WARNING FOR PARK COUNTY FROM NOON UNTIL 9 PM THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS OVER THE NORTHEAST PLAINS.  A FEW STORMS COULD BECOME
SEVERE EAST OF A FORT MORGAN TO LIMON LINE WITH STRONG WINDS AND
HAIL TO ONE INCH IN DIAMETER.  ALONG THE FRONT RANGE AND OVER THE
HIGHER TERRAIN ISOLATED...HIGH BASED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING WHICH WILL PRODUCE GUSTY WINDS TO 50
MPH BUT VERY LITTLE RAINFALL.  MEANWHILE OVER PARK COUNTY GUSTY
SOUTHWEST WINDS COMBINED WITH WARM TEMPERATURES AND VERY LOW
HUMIDITY LEVELS WILL LEAD TO DANGEROUS FIRE BEHAVIOR CONDITIONS
FROM THIS AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH MONDAY. THESE STORMS WILL MAINLY PRODUCE STRONG AND
GUSTY WINDS.  A PASSING UPPER LEVEL DISTURBANCE WILL BRING STRONGER
WINDS AND HIGH FIRE DANGER ON THURSDAY.

UNSEASONABLY WARM TEMPERATURES ON WEDNESDAY AND THURSDAY WILL
CONTINUE TO RAPIDLY MELT THE REMAINING HIGH MOUNTAIN SNOWPACK. WATER
LEVELS ON MANY RIVERS ACROSS NORTHERN COLORADO INCLUDING THE
COLORADO...THE CACHE LA POUDRE...AND THE BIG THOMPSON WILL REMAIN
HIGH RESULTING IN MINOR FLOODING IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:09 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert36 min
Jun 27, 7:05 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson40 min
Jun 27, 7:56 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert49 min
Jun 27, 8:04 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert86 min
Jun 27, 8:43 PM MDTSevere Thunderstorm WarningBOUElbert33 min
Jun 28, 2:59 PM MDTFire Weather WatchBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 4 more25 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.